Alert archive / Ohio / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 98, NWS Pittsburgh, PA

May 25, 2004Monroe County, Ohio

NWS Pittsburgh, PA issued this severe thunderstorm warning at May 25, 2004, 3:05 PM EDT for Monroe County, Ohio. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 25, 2004, 3:05 PM EDT (19:05 UTC)
Expired
May 25, 2004, 3:30 PM EDT
In force
25 min
Issued by
NWS Pittsburgh, PA
Area
Counties, with a storm outline in the text

County Monroe County, OH

The radar

The Pittsburgh radar (KPBZ), 103 km from the middle of the area, began a volume at 19:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 25, 1:30 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 7.1 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2004-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2004-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 139 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1145 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
139 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

152 
WUUS51 KPBZ 251905
SVRPBZ
OHC111-251930-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
305 PM EDT TUE MAY 25 2004

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MONROE COUNTY IN OHIO

* UNTIL 330 PM EDT

* AT 303 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 58 MPH.  THIS STORM WAS LOCATED NEAR
  CLARINGTON...AND MOVING EAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...HANNIBAL

<<CALL TO ACTION>>SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 58
MILES AN HOUR AND LARGE HAIL GREATER THAN THREE QUARTERS OF AN INCH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN
DO SO SAFELY.

LAT...LON 3985 8100 3983 8083 3981 8082 3976 8087
      3974 8087 3972 8084 3970 8084 3967 8087
      3968 8102

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 1:00 PM EDT, 2 hours 5 minutes earlier.

Area forecast discussion, May 25, 1:00 PM EDT, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
100 PM EDT TUE MAY 25 2004

LOOKS LIKE AN SPC WATCH IS ABT TO BE ISSUED.

ANOTHER DAY OF SVR WX EXPECTED. LIS AND CAPES SHOULD BE HI IN THE WARM
SECTOR THIS AFTN AND EVE. AND W/ WARM FRONT PUSHING N THRU CWA NOW,
ALONG WITH MULTIPLE BOUNDARIES FROM PREV RAINS, WE HAVE A PLETHORA OF
OPPORTUNITIES FOR SVR TSTMS. THEN WE HAVE THE APPROACHING COLD FRONT
EARLY TONIGHT.

ONCE THIS FRONT PUSHES S OF CWA, WEATHER SHUD IMPROVE THU.

TEMPS AND POPS FOLLOWED ETA GUIDANCE AND MATCHED MY NEIGHBORS. THERE
WAS LITTLE NEED TO MAKE CHANGES IN THE FIRST SEVERAL DAYS.

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.
Hazardous weather outlook, May 25, 11:15 AM EDT, 3 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
1115 AM EDT TUE MAY 25 2004

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-251715-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA-
FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-
INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV-
MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH-
OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-
WESTMORELAND PA-WETZEL WV-
1115 AM EDT TUE MAY 25 2004

HAZARDOUS WEATHER OUTLOOK FOR WESTERN PENNSYLVANIA...EAST CENTRAL
OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT. THE MAIN THREAT IS FOR LARGE HAIL AND DAMAGING WIND. HEAVY
RAIN AND AN ISOLATED TORNADO ARE ALSO POSSIBLE.

A FLASH FLOOD WATCH MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT.

In the hours before

Special weather statement, May 25, 11:20 AM EDT, 3 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1120 AM EDT TUE MAY 25 2004

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-251900-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA-
FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-
INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV-
MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH-
OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-
WESTMORELAND PA-WETZEL WV-
1120 AM EDT TUE MAY 25 2004

...SEVERE WEATHER OUTLOOK...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT. THE MAIN THREAT IS FOR LARGE HAIL AND DAMAGING WIND. HEAVY
RAIN AND AN ISOLATED TORNADO ARE ALSO POSSIBLE.

A FLASH FLOOD WATCH MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

BE ALERT FOR DETERIORATING WEATHER CONDITIONS. STAY TUNED TO NOAA
WEATHER RADIO ALL HAZARDS AND LOCAL MEDIA FOR UPDATES AND POSSIBLE
WATCHES AND WARNINGS.
Special weather statement, May 25, 1:36 PM EDT, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
136 PM EDT TUE MAY 25 2004

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-260000-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA-
FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-
INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV-
MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH-
OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-
WESTMORELAND PA-WETZEL WV-
136 PM EDT TUE MAY 25 2004

SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 800 PM EDT TUESDAY EVENING
FOR THE FOLLOWING COUNTIES...

IN PENNSYLVANIA...

ALLEGHENY        ARMSTRONG        BEAVER           BUTLER
CLARION          FAYETTE          FOREST           GREENE
INDIANA          JEFFERSON        LAWRENCE         MERCER
VENANGO          WASHINGTON       WESTMORELAND

IN WEST VIRGINIA...

BROOKE           HANCOCK          MARION           MARSHALL
MONONGALIA       OHIO             PRESTON          TUCKER
WETZEL

IN OHIO...

BELMONT          CARROLL          COLUMBIANA       COSHOCTON
GUERNSEY         HARRISON         JEFFERSON        MONROE
MUSKINGUM        NOBLE            TUSCARAWAS

IN MARYLAND...

GARRETT
Special weather statement, May 25, 2:12 PM EDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
212 PM EDT TUE MAY 25 2004

OHZ058-059-068-069-251911-
BELMONT OH-GUERNSEY OH-MONROE OH-NOBLE OH-
212 PM EDT TUE MAY 25 2004

...THUNDERSTORMS DEVELOPING ACROSS THE AREA...

THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS THE AREA DURING THE
AFTERNOON HOURS. THESE STORMS WILL CONTAIN HEAVY DOWNPOURS AND SMALL
HAIL. FREQUENT LIGHTNING WILL ACCOMPANY THESE STORMS AS WELL. AS
THESE STORMS DEVELOP...WINDS WILL INTENSIFY WITH GUSTS TO 40 MPH
POSSIBLE.
Special weather statement, May 25, 2:39 PM EDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
239 PM EDT TUE MAY 25 2004

PAZ021-030-251938-
ALLEGHENY PA-WESTMORELAND PA-
239 PM EDT TUE MAY 25 2004

...THUNDERSTORMS RAPIDLY DEVELOPING ACROSS THE AREA...

THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS THE AREA DURING THE
AFTERNOON HOURS. THESE STORMS WILL CONTAIN HEAVY DOWNPOURS AND HAIL.
FREQUENT LIGHTNING WILL ACCOMPANY THESE STORMS AS WELL. AS THESE
STORMS DEVELOP...WINDS WILL INTENSIFY WITH GUSTS TO 40 MPH POSSIBLE.

Nearby

Severe Thunderstorm Warnings in Ohio, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.